Lithium/Loop Diuretics Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process lithium properly. Your diuretic may interfere with the benefits of lithium.
What might happen:
The effects of lithium may decrease or increase causing either decreased effectiveness or an increase in toxic effects.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience new or worsened hand tremors, fatigue, muscle weakness or unusual stiffness, confusion, slurred speech, vomiting, diarrhea, loss of appetite, blurred vision, trouble walking, ringing in the ears, seizures, dizziness, or heart palpitations call your doctor right away. Your doctor may need to adjust the dose of your medicine and it may be necessary to monitor the lithium levels in your blood more often.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Keep all of your appointments with the doctor and laboratory. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Oh TE. Frusemide and lithium toxicity. Anaesth Intensive Care 1977 Feb; 5(1):60-2.
- 2.Thornton WE, Pray BJ. Lithium intoxication: a report of two cases. Can Psychiatr Assoc J 1975 Jun;20(4):281-2.
- 3.Hurtig HI, Dyson WL. Letter: Lithium toxicity enhanced by diuresis. N Engl J Med 1974 Mar 28;290(13):748-9.
- 4.Kerry RJ, Ludlow JM, Owen G. Diuretics are dangerous with lithium. Br Med J 1980 Aug 2;281(6236):371.
- 5.Huang LG. Lithium intoxication with coadministration of a loop-diuretic. J Clin Psychopharmacol 1990 Jun;10(3):228.
- 6.Shalmi M, Rasmusen H, Amtorp O, Christensen S. Effect of chronic oral furosemide administration on the 24-hour cycle of lithium clearance and electrolyte excretion in humans. Eur J Clin Pharmacol 1990;38(3):275-80.
- 7.Saffer D, Coppen A. Frusemide: a safe diuretic during lithium therapy?. J Affect Disord 1983 Nov;5(4):289-92.
- 8.Crabtree BL, Mack JE, Johnson CD, Amyx BC. Comparison of the effects of hydrochlorothiazide and furosemide on lithium disposition. Am J Psychiatry 1991 Aug;148(8):1060-3.
- 9.Atherton JC, Green R, Hughes S, McFall V, Sharples JA, Solomon LR, Wilson L. Lithium clearance in man: effects of dietary salt intake, acute changes in extracellular fluid volume, amiloride and frusemide. Clin Sci (Lond) 1987 Dec;73(6):645-51.
- 10.Colussi G, Rombola G, Surian M, De Ferrari ME, Airaghi C, Benazzi E, Malberti F, Minetti L. Effects of acute administration of acetazolamide and frusemide on lithium clearance in humans. Nephrol Dial Transplant 1989;4(8):707-12.
- 11.Beutler JJ, Boer WH, Koomans HA, Dorhout Mees EJ. Comparative study of the effects of furosemide, ethacrynic acid and bumetanide on the lithium clearance and diluting segment reabsorption in humans. J Pharmacol Exp Ther 1992 Feb;260(2):768-72.
- 12.Lithobid (lithium carbonate) US prescribing information. ANI Pharmaceuticals, Inc. May, 2018.
- 13.Finley PR. Drug Interactions with Lithium: An Update. Clin Pharmacokinet 2016 Aug;55(8):925-41.
- 14.Juurlink DN, Mamdani MM, Kopp A, Rochon PA, Shulman KI, Redelmeier DA. Drug-induced lithium toxicity in the elderly: a population-based study. J Am Geriatr Soc 2004 May;52(5):794-8.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.